Advertisement

Accelerated finite elements schemes for parabolic stochastic partial differential equations

  • István Gyöngy
  • Annie MilletEmail author
Article
  • 2 Downloads

Abstract

For a class of finite elements approximations for linear stochastic parabolic PDEs it is proved that one can accelerate the rate of convergence by Richardson extrapolation. More precisely, by taking appropriate mixtures of finite elements approximations one can accelerate the convergence to any given speed provided the coefficients, the initial and free data are sufficiently smooth.

Keywords

Stochastic parabolic equations Richardson extrapolation Finite elements 

Mathematics Subject Classification

Primary 60H15 65M60 Secondary 65M15 65B05 

Notes

Acknowledgements

This work started while István Gyöngy was an invited professor at the University Paris 1 Panthéon Sorbonne. It was completed when Annie Millet was invited by the University of Edinburgh. Both authors want to thank the University Paris 1, the Edinburgh Mathematical Society and the Royal Society of Edinburgh for their financial support. The authors want to thank the anonymous referees for their careful reading and helpful remarks.

References

  1. 1.
    Asadzadeh, M., Schatz, A., Wendland, W.: A new approach to Richardson extrapolation in the finite element method for second order elliptic problems. Math. Comput. 78(268), 1951–1973 (2009)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Blum, H., Lin, Q., Rannacher, R.: Asymptotic error expansion and Richardson extrapolation for linear finite elements. Numer. Math. 49, 11–37 (1986)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Brzeźniak, Z., Carelli, E., Prohl, A.: Finite-element-based discretizations of the incompressible Navier–Stokes equations with multiplicative random forcing. IMA J. Numer. Anal. 33–3, 771–824 (2013)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Carelli, E., Prohl, A.: Rates of convergence for discretizations of the stochastic incompressible Navier–Stokes equations. SIAM J. Numer. Anal. 50–5, 2467–2496 (2012)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Davie, A.J., Gaines, J.G.: Convergence of numerical schemes for the solution of parabolic stochastic partial differential equations. Math. Comput. 70, 121–134 (2001)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Gerencsér, M., Gyöngy, I.: Localization errors in solving stochastic partial differential equations in the whole space. Math. Comput. 86(307), 2373–2397 (2017)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Gyöngy, I., Krylov, N.V.: Accelerated finite difference schemes for linear stochastic partial differential equations in the whole space. SIAM J. Math. Anal. 43–5, 2275–2296 (2010)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Hall, E.J.: Accelerated spatial approximations for time discretized stochastic partial differential equations. SIAM J. Math. Anal. 44, 3162–3185 (2012)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Hall, E.J.: Higher order spatial approximations for degenerate parabolic stochastic partial differential equations. SIAM J. Math. Anal. 45(4), 2071–2098 (2013)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Hausenblas, E.: Finite element approximation of stochastic partial differential equations driven by poisson random measures of jump type. SIAM J. Numer. Anal. 46–1, 437–471 (2008)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Kovács, M., Larsson, S., Lindgren, F.: Strong convergence of the finite element method with truncated noise for semilinear parabolic stochastic equations with additive noise. Numer. Algorithms 53, 309–320 (2010)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Kovács, M., Printems, J.: Strong order of convergence of a fully discrete approximation of a linear stochastic Volterra type evolution equation. Math. Comput. 83, 2325–2346 (2014)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Krylov, N.V., Rozovskii, B.L.: On Cauchy problem for linear stochastic partial differential equations. Math. USSR Izvestija 11–4, 1267–1284 (1977)CrossRefGoogle Scholar
  14. 14.
    Lemaire, V., Pagès, G.: Multi-level Richardson–Romberg extrapolation. Bernoulli 23–4A, 2643–2692 (2017)CrossRefGoogle Scholar
  15. 15.
    Malliavin, P., Thalmaier, A.: Numerical error for SDE: Asymptotic expansion and hyperdistributions. C. R. Math. Acad. Sci. Paris 336, 851–856 (2003)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Rannacher, R.: Richardson extrapolation for a mixed finite element approximation of a plain blending problem (Gesellschaft für angwandte Mathematik and Mechanik, Wissenschaftliche Jahrestagung, West Germany, Apr. 1–4, 1986) Zeitschrift für andgewandte Mathematik und Mechanik, vol. 67–5 (1987)Google Scholar
  17. 17.
    Rannacher, R.: Richardson Extrapolation with Finite Elements, Numerical Techniques in Continuous Mechanics, pp. 90–101. Springer, Berlin (1987)Google Scholar
  18. 18.
    Richardson, L.F.: The approximate arithmetical solution by finite differences of physical problems including differential equations, with an application to the stresses in a masonry dam. Philos. Trans. R. Soc. A 210, 307–357 (1911)CrossRefGoogle Scholar
  19. 19.
    Rozovskii, B.L.: Stochastic Evolution Systems. Linear Theory and Applications to Nonlinear Filtering. Kluwer, Dordrecht (1990)CrossRefGoogle Scholar
  20. 20.
    Sidi, A.: Practical Extrapolation Methods. Cambridge University Press, Cambridge (2003)CrossRefGoogle Scholar
  21. 21.
    Talay, D., Tubaro, L.: Expansion of the global error for numerical schemes solving stochastic differential equations. Stoch. Anal. Appl. 8, 94–120 (1990)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Walsh, J.B.: Finite element methods for parabolic stochastic PDE’s. Potential Anal. 23(1), 1–43 (2005)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Yan, Y.: Galerkin finite element methods for stochastic parabolic partial differential equations. SIAM J. Numer. Anal. 43(4), 1363–1384 (2005)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Maxwell Institute and School of MathematicsUniversity of EdinburghEdinburghUK
  2. 2.SAMM (EA 4543), Université Paris 1 Panthéon SorbonneParis Cedex 13France
  3. 3.Laboratoire de Probabilités, Statistique et Modélisation (LPSM, UMR 8001)ParisFrance

Personalised recommendations